Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 12, NWS Dodge City, KS

July 17, 1999Rush County, Kansas

NWS Dodge City, KS issued this flash flood warning at Jul 17, 1999, 4:45 AM CDT for Rush County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 1999, 4:45 AM CDT (09:45 UTC)
Expired
Jul 17, 1999, 7:40 AM CDT
In force
3 hr
Issued by
NWS Dodge City, KS
Area
Whole counties

County Rush County, KS

The radar

The Dodge City radar (KDDC), 103 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 853 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
853 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 170945
FFWDDC
KSC165-171240-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
445 AM CDT SAT JUL 17 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RUSH COUNTY IN CENTRAL KANSAS

* UNTIL 740 AM CDT

* AT 430 AM CDT...LAW ENFORCEMENT OFFICIALS REPORTED FLOODING OF
ROADS AND BRIDGES ON THE WEST AND SOUTHWEST SIDE OF LACROSSE.

* LIGHT TO MODERATE RAIN CONTINUES ACROSxS RUSH COUNTY EARLY THIS
MORNING.  SOME FLOODING OF ROADS WILL LIKELY CONTINUE FOR A FEW MORE
HOURS.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

GERARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:30 AM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 17, 3:30 AM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 AM CDT SAT JUL 17 1999

EAST/WEST SYNOPTIC-SCALE BOUNDARY EXTENDS FROM CENTRAL KANSAS
SOUTHWEST TO SOUTHEASTERN COLORADO. THIS FEATURE WILL BE THE PRIMARY
FOCUS FOR MORE CONVECTION FOR TODAY. WITH A TROPICAL AIRMASS IN
PLACE AND UPPER HIGH OVERHEAD...ANY STORMS THAT GO WILL HAVE THE
CONTINUED POTENTIAL TO PRODUCE HEAVY RAINFALL. SIGNIFICANT RAINFALL
IS STILL GOING ON OVER PARTS OF THE NORTHERN CWA EARLY THIS MORNING
WITH HEAVY RAINS HAVING OCCURRED LATE LAST NIGHT OVER PARTS OF THE
EASTERN CWA. WITH POTENTIAL FOR MORE STORMS...WILL GO AHEAD AND
ISSUE A FLASH FLOOD WATCH ALONG AND NORTH OF A SCOTT CITY TO ST.
JOHN LINE FOR TODAY. I WILL ALSO CARRY THE HIGHEST POPS IN NORTH AND
DECREASE THE POPS TO THE SOUTH TODAY.

FOR TONIGHT...GREATEST THREAT FOR MORE STORMS MAY VERY WELL BE OVER
THE NORTHERN CWA AND POINTS NORTH...WITH THIS IN MIND...WILL
CONTINUE THE HIGHER POPS FOR THE NORTHERN COUNTIES. DEPENDING ON
WHAT OCCURS TODAY...THE FLASH FLOOD WATCH MAY NEED TO BE EXTENDED
FOR TONIGHT. HOWEVER...WILL NOT PIN DAY SHIFT DOWN ATTM...AND LET
THEM DECIDE WHAT TO DO WITH THIS.

FOR SUNDAY...MAIN FOCUS FOR THUNDERSTORMS WILL NOT BE IN PLACE...SO
WILL LEAVE THE DRY FORECAST ALONE. TEMPS WILL BE WARMER BUT SHOULD
NOT GET OUT OF CONTROL.

NO CHANGES TO EXTENDED PORTION OF THE PACKAGE.

COORD WITH HASTINGS.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 083/069 089/069 093 420
GCK 082/068 088/068 094 420
EHA 086/064 095/066 097 420
LBL 085/070 090/071 095 420
HYS 081/064 087/065 091 740
P28 088/070 091/071 094 320

.DDC...KSZ030-031-043>046-065-066.
       FLASH FLOOD WATCH TODAY ALONG AND NORTH OF A SCOTT CITY TO
       ST. JOHN LINE.

MCCAMMON

In the hours before

Special weather statement, Jul 17, 4:00 AM CDT, 45 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-180400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
400 AM CDT SAT JUL 17 1999

...SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TODAY OR TONIGHT...

THUNDERSTORMS ARE AGAIN EXPECTED ACROSS THE WESTERN HIGH PLAINS
TODAY INTO TONIGHT. WITH A TROPICAL AIRMASS IN PLACE FOR TODAY AND
TONIGHT...THE MAIN THREAT FROM THUNDERSTORMS WILL BE LOCALLY HEAVY
RAINFALL. SOME SMALL HAIL AND GUSTY WINDS WILL ALSO BE POSSIBLE WITH
STRONGER STORMS.

WEATHER INFORMATION CAN ALSO BE FOUND ON OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

MCCAMMON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 1:26 AM CDTFlash Flood WarningDDCRush3 hr

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.